Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 20, NWS Chicago, IL

March 8, 2021

NWS Chicago, IL issued this small craft advisory at Mar 8, 2021, 3:11 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2021, 3:11 AM CST (09:11 UTC)
Expired
Mar 8, 2021, 3:00 PM CST
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

109 
WHUS73 KLOT 080911
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
311 AM CST Mon Mar 8 2021

LMZ740>745-081715-
/O.NEW.KLOT.SC.Y.0020.210308T0911Z-210308T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 AM CST Mon Mar 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Southwest winds to 25 kt, waves to 5 ft.

* WHERE...Portions of Lake Michigan. 

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
689 
WHUS73 KLOT 081503
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
903 AM CST Mon Mar 8 2021

LMZ740>745-082100-
/O.CON.KLOT.SC.Y.0020.000000T0000Z-210308T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
903 AM CST Mon Mar 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds to 25 kt and waves to 5 ft.

* WHERE...Along the Illinois and northwestern Indiana Lake 
  Michigan shore.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will remain hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Borchardt
491 
WHUS73 KLOT 082032
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
232 PM CST Mon Mar 8 2021

LMZ740>745-082145-
/O.EXP.KLOT.SC.Y.0020.000000T0000Z-210308T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
232 PM CST Mon Mar 8 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Southwesterly winds continue to decrease and no longer will pose a
threat to small crafts. As such, the Small Craft Advisory will be
allowed to expire at 3 PM CST this afternoon. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 2:37 AM CST, 34 minutes earlier.

Area forecast discussion, Mar 8, 2:37 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
237 AM CST Mon Mar 8 2021

.SHORT TERM...
236 AM CST

Through Tuesday...

Mild and breezy, and at times even windy, is the primary forecast
message through Tuesday. Also important to note, that south of
I-80 where more sun is expected, relative humidity values look to
drop far enough that combined with the winds will elevate the
fire danger. Otherwise, the 60 degree isotherm returns to the CWA
today and over much of it Tuesday, with the potential exception
being those north central Illinois locations with stubborn snow
cover (which has been more like a glacier in its persistence!).

A warm front is clearing the CWA early this morning with a warm
sector expanding in. Early morning temperatures are at or above
normal highs (low-mid 40s) this time of year. Subtly building
heights are occurring overhead in the upper levels this morning,
and water vapor imagery is primarily free of any disturbances
with notable moisture over the Midwest. A system cruising
eastward across Ontario is driving warm air advection aloft
within the 700-850 mb layer over the region and evidenced by mid-
level clouds from eastern Iowa/northwest Illinois into southern
Wisconsin. The RAP and NAM moisture progs around 775 mb are 80+
percent and have followed that as the general forecast evolution
of sky cover today, and this basically keeps clouds inching
eastward and persisting through at least early afternoon.
Confidence drops in the afternoon, but some impact to high
temperatures is likely. That includes the remaining locations
with some snow cover that have been and will be naturally cooler
(although losing some of the snow daily), so have continued the
cooler trend in that area. The Chicago area may be under these
mid clouds a good part of the day, but again confidence is low
with eastward extent. Given the warm starting point to today, and
the "balmy" 925 mb temperatures (DVN was at 11C at 00Z last
evening), it will not take much clearing to see a rapid warm up.

The southern half of the CWA has the highest confidence to be
primarily sunny today, and more of a trend in latest guidance is
to for southwesterly winds to gust to 25 to 30 mph through most
of today. Looking at upstream dew points as of early this morning,
they actually drop slightly over Missouri. Mixing down dew points
on the RAP and GFS for this afternoon in the southern CWA yields
lower 30s, which match upstream trends and seem reasonable. Given
high temperatures pushing the upper 60s in the southern CWA with
fairly high confidence if mid clouds do not make it that far
south quicker, then relative humidities should be near 30
percent. This puts the weather elements in a more elevated to
near-critical fire weather element risk, though fuel moistures
are analyzed to be fairly high even in the southern CWA.
Something to take note of as its fairly early in spring for this.

The aforementioned southern Canada system does sling a cold front
down Wisconsin today that looks to get into northern Illinois by
early this evening as it starts to weaken rapidly. This will
diminish the surface wind flow, with a synoptic wind flop to
northeast favored that will probably be lake enhanced too. In
particular far northeast Illinois, including Chicago, there may be
quite a temperature drop after 8 p.m. given the marine layer is in
the 30s. Because of that too, some low-level saturation may occur
yielding fog or low clouds. There could even be some of this
inland into north central Illinois where snow melt and
sublimation will have occurred throughout today. So do include
patchy fog mention later this evening into overnight.

For Tuesday, strengthening cyclogenesis across the Dakotas will
result in a tightened pressure gradient across the area and the
warm sector expanding back northward over the area quickly in the
morning. A fairly consistent signal in guidance that remains is
that the day will start with thick cirrus, and that trend is
enough not to ignore. If that's true, this will keep winds
somewhat in check in the morning. A large amount of guidance shows
a quick clearing trend in the afternoon. If happening earlier,
temperatures could be even warmer than forecast, but obviously
the opposite caveat if slower. This probably speaks to some
longer tails on the box and whisker plots of model ensemble high
temperatures for Tuesday (and for today too actually). This also
will impact the mixing depth for wind gusts. The potential is
there for 30+ mph gusts in the afternoon across much of the CWA,
especially up to I-80 and also the Chicago metro. Slightly higher
dew points are forecast but again deeper mixing may lower them
too, yielding a similar elevated fire weather risk south of I-80.

MTF

&&

.LONG TERM...
300 PM CST

Tuesday through Sunday...

We'll have gusty southerly winds in advance of the approaching warm
front Tuesday afternoon, with gusts approaching 30 mph as our
gradient tightens. Southerly flow will continue throughout Tuesday
overnight into Wednesday, actually increasing to near 40 mph by
Wednesday afternoon. This trajectory will advect in warm, moist air,
with dewpoints approaching the lower 50s by Wednesday overnight,
favoring our northwestern counties. Isentropic ascent associated
with this warm front combines with a weak vort lobe to create rain
showers early Wednesday morning. Although we'll be cloudy with
rain, the strong southerly winds will allow our temperatures to
climb once again into the 60s. Chances for precipitation may
decrease somewhat Wednesday afternoon as we're between vort lobes,
but will increase again Wednesday overnight with the approaching
cold front. The best area for showers should be further west of
our region where dynamics are a bit better for heavier rain and
even a chance for thunderstorms, but not so great for our region
due to a strong cap in place around 700 mb (around 8000 ft), with
a decently dry atmosphere above this cap. This cap will erode
throughout the day, but instability will also decrease, minimizing
our chances for thunderstorms, with a short-lived moment of
increased low-level instability (approaching 100 J/kg CAPE)
Wednesday evening.

Precipitation is expected to continue throughout Wednesday night,
with the cold front moving through Thursday morning, increasing our
chances for heavier rain and creating a slight chance for possible
thunderstorms, but presently the chance for thunder is low. Winds
will turn northerly behind the front. There isn't a strong upper
level support for this front, so it will not move south of us very
quickly, allowing the rain to linger throughout Thursday into
Thursday evening. The colder air is lagging behind, with 850 mb
temperatures dropping from close to 10 C Wednesday overnight to
close to 2 C Thursday night. Temperatures will cool down to lows in
the mid to upper 30s and highs near 50 Friday afternoon.

Another surface low will approach from the southwest quickly after
this cold front, bringing back more rain Friday overnight, the best
chances of rain appearing to be south of I-80 at this time. Cold air
will continue to filter into our region from the north, with some
areas seeing lows Saturday morning slightly below freezing.
These low temperatures will create a chance for rain/snow mix
Saturday morning, switching primarily to rain Saturday afternoon
as we warm up to the upper 40s. The chance for rain/snow mix will
return Sunday morning as temperatures will again drop to below
freezing at most locations Sunday morning, creating another chance
for rain/snow mix Sunday morning. Once again we'll see any
rain/snow mix to switch to liquid precipitation Sunday afternoon
as we warm up again.

BKL

&&

.CLIMATE...
330 AM CST

A very mild air mass will be over the region Monday through
Wednesday. If high temperatures overperform on Tuesday March 9th,
readings could approach the current record highs for the date.
Then record high minimum temperatures will likely be threatened or
broken on Wednesday March 10th, most likely at Rockford.

Tuesday March 9th
.................
Record High for Chicago: 69 in 1974
Record High for Rockford: 68 in 1977

Wednesday March 10th
....................
Record High Min for Chicago: 52 in 1876
Record High Min for Rockford: 44 in 2010
Forecast Low: Lower 50s for both Chicago and Rockford

Castro

&&

.AVIATION...
For the 06Z TAFs...

Aviation Forecast Concerns:

* Breezy south-southwest winds overnight, with some sporadic gusts
  15-20 kt possible. 40-45 kt low level jet will produce LLWS
  conditions into Monday morning.

* West-southwest winds become gusty near 25 kt Monday, eventually
  easing and shifting west-northwest with weak cold front sagging
  across the area late afternoon.

* Winds will likely veer northeast/east Monday evening/overnight,
  with a low confidence potential for some fog or low clouds off
  the lake for the Chicago terminals.

Subtle surface warm front over western/central IL will lift east-
northeast across the terminals early this overnight, shifting
winds a little more southwest. Slightly better mixing behind the
warm front and low level jet increasing to 40-45 kt aloft may
allow for some sporadic surface gusts 15-20 kt overnight as well
as LLWS conditions which will linger into Monday morning before
the low level jet weakens and shifts east. Surface winds will turn
more west-southwest by late morning Monday with gusts approaching
25 kt as diurnal mixing deepens.

Winds will begin to ease later Monday afternoon, as a weak cold
front sags slowly into the area from the north. Initially this
will produce a wind shift to the west-northwest, but would expect
winds to continue to veer to the northeast after sunset behind the
front. Colder onshore flow off the lake may produce some fog or
lower cloud layer Monday evening/night, though push behind the
front should be fairly weak as the boundary stalls not too far
south of the terminals overnight. Confidence is low with this with
only some of the usually over-aggressive guidance suggesting this
at this time, but something to watch for.

Otherwise, only patchy VFR mid and high clouds are expected
through the period. There could be a period of broken 7-8 kft
later tonight into Monday morning.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 3 PM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 7, 2:29 PM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
229 PM CST Sun Mar 7 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
229 PM CST Sun Mar 7 2021 /329 PM EST Sun Mar 7 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wednesday...
  Limited Thunderstorm Risk, mainly after dark.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-082030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
229 PM CST Sun Mar 7 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday...
  Hazardous conditions for small craft.
Wednesday...
  Hazardous conditions for small craft, including possible
   southerly gales.
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are possible.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.